Call us today

(702) 848-6223
Menu close
We are pleased to announce that we are now in-network with policies utilizing Behavioral Healthcare Options (BHO) Now in-network with policies utilizing Behavioral Healthcare Options (BHO).

Physical Impact of Opana Abuse: Dangers of Use

oxycontin bottle with opana and percocet bottle on pharmacy shelfOpana is the most known brand name for the prescription opioid drug, oxymorphone. This medication was prescribed to treat moderate to severe pain, like oxycodone and hydrocodone medications; however, the drug was removed from use in 2017 by the Food and Drug Administration (FDA) due to serious struggles with addiction and overdose associated with it.

Abuse Risk with Opana

The FDA called for Endo Pharmaceuticals to remove Opana ER (extended release) in 2017 after numerous reports of abuse were linked to the drug. In 2012, the pharmaceutical company changed the extended-release formula with the intention of making the drug harder to abuse, in an effort to reduce the number of people struggling with opioid addiction. The new Opana formula should have been more difficult to crush and snort or inject; unfortunately, this reformulation did not work, and the FDA insisted that the drug be removed due to high risks associated with intoxication.

Opana’s Short-Term Side Effects

Like other opioid drugs, Opana can lead to side effects even when taken as directed. Common side effects associated with this medication include:

  • Dry mouth
  • Nausea, stomach pain, or vomiting
  • Constipation
  • Flushing
  • Sweating
  • Red Eyes
  • Rapid Heartbeat
  • Headache
  • Feeling Anxious
  • Cognitive or memory changes
  • Itching

While anyone who takes this medication, either as prescribed or due to addiction, may develop side effects, those who misuse or abuse Opana are at greater risk for experiencing these symptoms. Side effects from abusing opioids like oxymorphone can become chronic. This can lead to damage to the brain and body if medical attention is not sought.

Ready to leave your addiction behind?

Call now to speak to a consultant about your treatment options
(888) 775-2811
100% CONFIDENTIAL

Long-Lasting Physical Damage

When a person takes opioids like oxymorphone for a long time, the drug can cause damage to major organ systems. This is true even if the drug is monitored by the prescribing physician, but there is a greater risk of harm to those who abuse Opana because they are more likely to ignore symptoms, continue abuse of the drug, and take more of the opioid than would be prescribed.

Many organ systems are damaged by high-dose, long-term opioid abuse.

  • Central nervous system (CNS): Not only do opioid drugs like Opana bind to receptor cells in the brain to ease pain, these receptors are also involved in involuntary breathing. When a person takes too much of an opioid drug, their breathing will slow down, become irregular, or stop during an overdose; this can lead to oxygen deprivation.

    Opioid receptors also help to manage the release of neurotransmitters like serotonin and dopamine, which are involved in mood and the brain’s reward system; this causes a person to feel euphoric, or “high,” on prescription narcotics, begin to crave them, and develop compulsive behaviors associated with addiction. Addiction is a chronic brain disease, which will require long-term management from addiction specialists. Changes to levels of neurotransmitters will lead to structural damage in the brain, causing memory problems, cognitive changes, and behavioral changes.

  • Gastrointestinal tract: A short-term side effect of taking opioids like Opana is constipation. This is because the drug binds to receptors in the gut, slowing down how the smooth muscle of the stomach and intestines manages waste. Digestion of food into the small intestine, then eventual elimination, is slowed down. The drug can also change pancreatic secretions, and the associated nausea and constipation can cause the person to eat less. Over time, chronic constipation can damage the bowels; malnutrition from eating too little can damage the brain and body; and the person may lose too much weight.
  • Cardiovascular system: Because opioids are associated with a short-term slowing of many bodily functions, including breathing, Opana can also cause slowed heart rate and low blood pressure. Over time, vasodilation and hypotension can lead to reduced blood flow to and from the heart; causing damage to major organ systems; damaging the heart itself; increasing the risk of blood clots, strokes, and heart attacks; and damaging the kidneys.
  • Endocrine system: Opana and other opioids have been shown to affect how hormones, including estrogen and testosterone, are secreted. On a long-term basis, changes to sex hormones can reduce fertility. Other hormones that are affected include the pancreatic secretion of insulin, increasing the risk of diabetes; growth hormone secretion, which can affect development in adolescents and young adults; and cortisol, so suddenly stopping the consumption of Opana can lead to intense panic, tension, or aggression.
  • Immune system: Chronic blood flow, oxygen, and nutrition problems will all damage the immune system. A person who struggles with Opana abuse on a long-term basis will likely become more susceptible to infections like pneumonia.
  • Musculoskeletal system: The risk of falls increases in those who abuse Opana because intoxication can lead to a loss of balance. Long-term abuse of opioids is associated with decreased bone and muscle mass, which increases the risk of falling and breaking bones.

Call now for a FREE insurance and payment consultation.

Contact Us Today

Serotonin Syndrome from Opana

Taking too much Opana, or mixing this opioid with some other drugs like antidepressants, can induce serotonin syndrome. This condition is caused by too much serotonin, a mood-elevating neurotransmitter, staying in the brain. Mild forms of serotonin syndrome may clear up on their own, but it is important to seek emergency medical attention for any case of the condition, as it can be deadly.

Symptoms associated with serotonin syndrome include:

  • Agitation
  • Fever
  • Sweating
  • Shivering
  • Muscle Stiffness
  • Loss of physical coordination
  • Nausea and vomiting
  • Diarrhea
  • Twitching
  • Rapid or irregular heartbeat

Overdose on Opana

Because Opana is so potent and addictive, it greatly increases one’s risk of overdose. If a person is overdosing on an opioid drug, including Opana, immediately call 911. The individual needs emergency medical attention.

Signs of an Opana overdose include:

  • Pale, cold, or clammy skin
  • Passing out and being unable to be roused
  • Limp body
  • Vomiting or making gurgling noises
  • Breathing changes, especially slower, shallow, or irregular breathing
  • Stopped breathing
  • Heart rate changes
  • Bluish tint around the lips, under the fingernails, or on the tip of the nose

While the Centers for Disease Control and Prevention (CDC) has found that as many as 91 people die, on average, every day from overdose involving opioid drugs, an investigative report recently found that many more people overdose on opioids but survive. The report suggested that three out of every four people who overdose on opioids survive the experience, but suffer long-term damage to the brain and body. Nerve damage, memory loss, cognitive and behavioral changes, and loss of blood flow to limbs, leading to amputation, frostbite, and broken bones are just a few of the lasting issues that may occur among those who overdose on opioids like Opana and survive.

There is help to end Opana addiction. Evidence-based treatments, including medically supervised detox, medication-assisted therapy (MAT), and behavioral therapies in rehabilitation are all available to those who struggle with addiction to or abuse of Opana.